Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 121, NWS Rapid City, SD

July 1, 2012Butte County, Lawrence County, Meade County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Jul 1, 2012, 5:59 PM MDT for Butte County, Lawrence County, Meade County, South Dakota. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 1, 2012, 5:59 PM MDT (23:59 UTC)
Expired
Jul 1, 2012, 7:00 PM MDT
In force
61 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.5 in
Wind
75.0 mph

Counties Butte County, SD, Lawrence County, SD, Meade County, SD

The radar

The Rapid City radar (KUDX), 68 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 4:49 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 12.0 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2012-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 979 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2012-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
979 J/kg
Mixed-layer CIN
-306 J/kg
Mixed-layer LCL
1390 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-63 m²/s²
0-3 km storm-relative helicity
-81 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 5:24 PM MDT, 35 minutes earlier.

Area forecast discussion, Jul 1, 5:24 PM MDT, 35 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
524 PM MDT SUN JUL 1 2012

.AVIATION...00Z TAFS
ISOLD/SCT TSRA WILL PUSH ACROSS NERN WY AND FAR WRN SD THROUGH
THIS EVE...THEN DECREASE BY MIDNIGHT AS THEY MOVE ONTO THE SD
PLAINS. LCL IFR VIS/CIGS WILL BE POSSIBLE WITH THE STRONGEST
STORMS ALONG WITH VARIABLE AND GUSTY WINDS. OTHERWISE...VFR
CONDITIONS WILL PREVAIL. A PERIOD OF LOW LEVEL WIND SHEAR IS
EXPECTED TO DEVELOP AROUND MIDNIGHT...ESPECIALLY ON THE SD
PLAINS...AS A 50KT LOW LEVEL JET DEVELOPS. THE WIND SHEAR WILL
SUBSIDE FROM WEST TO EAST AROUND DAYBREAK AS A COLD FRONT MOVES
THROUGH AND WINDS SHIFT TO THE NW.

&&

.PREV DISCUSSION... /ISSUED 220 PM MDT SUN JUL 1 2012/

DISCUSSION...WATER VAPOR SHOWS UPPER RIDGE EXTENDING THROUGH THE
NRN PLAINS WITH SHORT WAVE RIDING THE SW FLOW ALOFT THROUGH THE
CNTRL ROCKIES. AT THE SFC...LOW CENTER IS DEEPENING NEAR THE MT/WY
BORDER. HOT WEATHER WILL DOMINATE OUR WEATHER FOR MUCH OF THIS
WEEK.

TONIGHT...SHORT WAVE WILL TRACK FROM THE CNTRL ROCKIES INTO WRN
PORTIONS OF THE NRN PLAINS...WITH SFC LOW TRACKING EWD ACROSS FAR
NWRN SD. THIS WILL PUSH A WEAK COLD FRONT THROUGH OUR WRN HALF OF
ZONES. FORCING ASSOCIATED WITH THE SHORT WAVE/COLD FRONT WILL WORK
WITH THE GREATER INSTABILITY/MOISTURE ACROSS WRN SD TO PRODUCE A
FEW STORMS. SHEAR VALUES WILL INCREASE WITH APPROACHING SHORT WAVE
AND COULD BE ENOUGH TO PRODUCE A SVR STORM OR TWO...MAINLY FROM
THE BLKHLS INTO NWRN SD. NW WINDS WILL BECOME BREEZY ACROSS NERN
WY AND NWRN SD TOWARDS MRNG BEHIND THE FRONT.

MONDAY...SURFACE HIGH AND UPPER RIDGE WILL BUILD INTO OUR REGION
BEHIND THE SHORT WAVE/COLD FRONT. BEST FOCUS FOR STORM DEVELOPMENT
WILL BE ACROSS SCNTRL SD ALONG THE COLD FRONT...WITH A STORM OR
TWO ALSO POSSIBLE IN THE BLKHLS BY LATE AFTN AS SURFACE WINDS
BECOME NE. HOT AND HUMID CONDITIONS EXPECTED JUST AHEAD OF THE
COLD FRONT ACROSS SCNTRL SD WHERE HEAT INDICES WILL PUSH INTO THE
100 TO 105 RANGE...SO A HEAT ADVISORY HAS BEEN ISSUED THAT AREA.

TUESDAY...ANOTHER SHORT WAVE/COLD FRONT WILL PUSH INTO WRN PORTIONS
OF THE CWFA BY LATE AFTN AND PROVIDE ANOTHER CHANCE FOR TSTMS. THE
HEAT/HUMIDITY WILL AGAIN BE THE WORST IN SCNTRL SD WHERE A HEAT
ADVISORY WILL CONTINUE.

EXTENDED...AN UPPER LEVEL RIDGE WILL DOMINATE THE WEATHER FOR THE
LONG TERM. PERIODIC WEAK DISTURBANCES WILL RIDE ACROSS THE RIDGE
BRINGING NEAR DAILY CHANCES FOR THUNDERSTORMS TO VARYING PARTS OF
THE AREA. BETTER CHANCES FOR PRECIPITATION ARE EXPECTED TOWARDS THE
WEEKEND AS MODELS ARE STARTING TO SUGGEST A MONSOONAL TYPE PATTERN
POSSIBLY DEVELOPING. TEMPERATURES WILL REMAIN WELL ABOVE AVERAGE
THRU MID-WEEK WITH A HEAT ADVISORY CONTINUING ACROSS SCNTRL SD.
TEMPS WILL THEN COOL SLIGHTLY TOWARD THE END OF THE WEEK.

&&

FIRE WEATHER...WELL ABOVE AVERAGE TEMPERATURES...LOW HUMIDITY
VALUES...AND GUSTY SOUTHERLY WINDS WILL CONTINUE ACROSS NORTHEAST
WYOMING THROUGH THIS EVENING. ISOLATED TO SCATTERED THUNDERSTORMS
ARE ALSO POSSIBLE...AND WILL PRODUCE DRY LIGHTNING AND LITTLE
RAINFALL. THIS WILL CONTINUE TO BRING CRITICAL FIRE WEATHER
CONDITIONS OVER NORTHEAST WYOMING. THE RED FLAG WARNING REMAINS
IN EFFECT UNTIL 900 PM MDT.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...HEAT ADVISORY FROM 1 PM MONDAY TO 7 PM CDT THURSDAY FOR MELLETTE-
     TODD-TRIPP.

WY...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR LOWER
     ELEVATIONS OF CROOK AND WESTON COUNTIES-NORTHERN CAMPBELL-
     SOUTHERN CAMPBELL.

&&

SHORT TERM...JOHNSON
LONG TERM....13
AVIATION...JOHNSON
Hazardous weather outlook, Jul 1, 2:45 PM MDT, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
245 PM MDT SUN JUL 1 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-021300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
245 PM MDT (345 PM CDT) SUN JUL 1 2012

...RED FLAG WARNING IN EFFECT THROUGH EARLY THIS EVENING FOR LOW
RELATIVE HUMIDITY...GUSTY WINDS...AND DRY LIGHTNING FOR THE LOWER
ELEVATIONS OF NORTHEAST WYOMING...

...HEAT ADVISORY MONDAY THROUGH THURSDAY FOR SOUTH CENTRAL SOUTH
DAKOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE ACROSS THE LOWER
ELEVATIONS OF NORTHEASTERN WYOMING INTO THIS EVENING WITH
TEMPERATURES AROUND 100 DEGREES...VERY LOW RELATIVE HUMIDITIES...AND
GUSTY SOUTHERLY WINDS. IN ADDITION...ISOLATED TO SCATTERED AFTERNOON
AND EVENING THUNDERSTORMS MAY PRODUCE DRY LIGHTNING.

ISOLATED TO SCATTERED THUNDERSTORMS ALSO WILL BE FOUND OVER THE REST
OF NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA LATER THIS AFTERNOON
AND TONIGHT. THE BEST CHANCE OF SEVERE STORMS IS OVER NORTHWESTERN
SOUTH DAKOTA. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A NEAR DAILY CHANCE FOR THUNDERSTORMS FROM MONDAY
THROUGH SATURDAY FOR VARIOUS PARTS OF THE REGION. ALTHOUGH WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...A FEW SEVERE STORMS
WITH LARGE HAIL OR DAMAGING WIND GUSTS WILL BE POSSIBLE.

HEAT INDEX VALUES WILL RANGE FROM 100 TO 105 EACH AFTERNOON THROUGH
THURSDAY ACROSS SOUTH CENTRAL SOUTH DAKOTA. LITTLE RELIEF IS EXPECTED
AT NIGHT WITH LOW TEMPERATURES ONLY FALLING INTO THE LOWER 70S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Jul 1, 4:16 PM MDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
416 PM MDT SUN JUL 1 2012

WYZ055-058-012300-
SOUTHERN CAMPBELL WY-WESTON WY-
416 PM MDT SUN JUL 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN CAMPBELL AND
NORTHWESTERN WESTON COUNTIES UNTIL 500 PM MDT...

AT 413 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 18 MILES NORTHWEST OF CLARETON...OR 32 MILES EAST
OF WRIGHT...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  UPTON...
  OSAGE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4418 10463 4418 10455 4399 10439 4377 10498
      4392 10512
TIME...MOT...LOC 2216Z 238DEG 18KT 4392 10488

POJORLIE
Special weather statement, Jul 1, 5:14 PM MDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
514 PM MDT SUN JUL 1 2012

SDZ041-012345-
FALL RIVER SD-
514 PM MDT SUN JUL 1 2012

AT 511 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF REDBIRD...OR 21 MILES
SOUTHWEST OF EDGEMONT...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EXTREME WESTERN FALL RIVER COUNTY SOUTH OF
HIGHWAY 18 AND WEST OF EDGEMONT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4301 10407 4327 10407 4330 10406 4333 10396
      4300 10387
TIME...MOT...LOC 2313Z 262DEG 19KT 4312 10415

JC
Local storm report, Jul 1, 5:42 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
542 PM MDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND GST     8 SSE SUNDANCE          44.30N 104.32W
07/01/2012  E60 MPH          CROOK              WY   TRAINED SPOTTER

&&

JBARDALA
Special weather statement, Jul 1, 5:53 PM MDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
553 PM MDT SUN JUL 1 2012

SDZ012-024-025-072-073-WYZ057-020045-
BUTTE SD-NORTHERN BLACK HILLS SD-NORTHERN FOOT HILLS SD-SOUTHERN
MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD-WYOMING BLACK HILLS
WY-
553 PM MDT SUN JUL 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CROOK...NORTHERN
LAWRENCE...WESTERN MEADE AND SOUTHERN BUTTE COUNTIES UNTIL 645 PM
MDT...

AT 552 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM DOWNTOWN BELLE
FOURCHE TO 9 MILES SOUTH OF BEULAH...AND MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  DOWNTOWN SPEARFISH...
  DEADWOOD...
  DOWNTOWN STURGIS...
  FRUITDALE...
  BELLE FOURCHE RESERVOIR...
  TERRY PEAK...
  SAINT ONGE...
  LEAD...
  NISLAND...
  CENTRAL CITY...
  GALENA...
  NEWELL...
  WHITEWOOD...
  VALE...
  BEAR BUTTE STATE PARK...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 1 AND
37...

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4486 10320 4433 10344 4431 10423 4471 10393
TIME...MOT...LOC 2353Z 253DEG 26KT 4463 10377 4441 10402

POJORLIE

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 6:09 PM MDTSevere Thunderstorm WarningUNRHaakon, Meade, Pennington66 min
Jun 30, 6:54 PM MDTSevere Thunderstorm WarningUNRPennington66 min
Jun 30, 7:07 PM MDTSevere Thunderstorm WarningUNRHaakon, Jackson, Pennington53 min
Jun 30, 7:47 PM MDTSevere Thunderstorm WarningUNRBennett, Jackson, Pennington37 min
Jun 30, 7:56 PM MDTSevere Thunderstorm WarningUNRHaakon, Jackson26 min
Jun 30, 9:16 PM MDTSpecial Weather StatementUNRMellette, Tripp44 min
Jun 30, 9:47 PM MDTSevere Thunderstorm WarningUNRTripp19 min
Jun 30, 10:09 PM MDTSpecial Weather StatementUNRMellette36 min
Jun 30, 10:34 PM MDTAreal Flood AdvisoryUNRMellette, Tripp3 hr
Jun 30, 10:37 PM MDTSpecial Weather StatementUNRTripp23 min
Jun 30, 11:21 PM MDTSpecial Weather StatementUNRTripp24 min
Jul 1, 12:18 AM MDTSpecial Weather StatementUNRTripp42 min
Jul 1, 2:37 PM MDTHeat AdvisoryUNRBennett, Haakon, Jackson, Mellette, Todd, Tripp and 1 more3 days
Jul 1, 5:14 PM MDTSpecial Weather StatementUNRFall River31 min
Jul 1, 5:48 PM MDTSevere Thunderstorm WarningUNRFall River57 min
Jul 1, 5:53 PM MDTSpecial Weather StatementUNRLawrence52 min
Jul 1, 4:34 AM MDTRed Flag WarningUNR16 hr
Jul 1, 4:16 PM MDTSpecial Weather StatementUNRWeston44 min
Jul 1, 4:34 PM MDTSevere Thunderstorm WarningUNRCrook, Weston56 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.